Back to Journals » Clinical Interventions in Aging » Volume 14

Analysis of three-dimensional bone mineral density and bone strength measured by quantitative computed tomography following denosumab discontinuation in a patient with postmenopausal osteoporosis

Authors Tsuchiya K, Ishikawa K, Tani S, Oshita Y, Kuroda T, Yamamura R, Emori H, Maruyama H, Matsuoka A, Kudo Y, Shirahata T, Toyone T, Nagai T, Inagaki K

Received 20 February 2019

Accepted for publication 9 July 2019

Published 7 August 2019 Volume 2019:14 Pages 1445—1450

DOI https://doi.org/10.2147/CIA.S205971

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Colin Mak

Peer reviewer comments 3

Editor who approved publication: Dr Richard Walker


Koki Tsuchiya,1 Koji Ishikawa,1 Soji Tani,1 Yusuke Oshita,2 Takuma Kuroda,1 Ryo Yamamura,1 Haruka Emori,1 Hiroshi Maruyama,1 Akira Matsuoka,1 Yoshifumi Kudo,1 Toshiyuki Shirahata,1 Tomoaki Toyone,1 Takashi Nagai,1 Katsunori Inagaki1

1Department of Orthopaedic Surgery, Showa University School of Medicine, Tokyo 142-8666, Japan; 2Department of Orthopaedic Surgery, Yamanashi Red Cross Hospital, Yamanashi, Japan

Abstract: Discontinuation of denosumab during osteoporosis treatment leads to rapid loss of bone mineral density and induces a bone turnover rebound effect. Previous studies have reported analysis based on dual-energy X-ray absorptiometry scanning (DXA). Here, we report the first case involving analysis of three-dimensional bone mineral density and bone strength, measured by quantitative computed tomography (QCT) after discontinuation of denosumab. An 82-year-old woman who discontinued denosumab because of patient’s wish was administered the fifth dose after a gap of 14 months. Her bone mineral density evaluated by DXA and QCT, bone strength, and bone turnover marker levels showed significant rebound phenomenon. The levels of the cortical parameters of the hip were also decreased indicating an increased risk of femoral fractures after denosumab interruption. Our case highlights the increased risk of fractures after discontinuation of denosumab. Therefore, denosumab must be used judiciously without interruption in the dosage schedule.

Keywords: lumbar spine, femoral neck, bone turnover markers, cortical bone, biomechanical analysis


Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]